Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Curly Hair

04/05/2007

Question:

My hair has been straight for 55 years. In November 2006 I had minor surgery which required anesthesia. About two weeks later my hair started to wave and eventually really curl. I`m having a VERY difficult time adapting to this change. Did the anesthesia I received cause my hair to curl? If so, is this a permanent effect? Is there anything I can do to reverse it?

Answer:

Thanks for your interesting question. I've never heard of anesthesia causing anyone's hair to curl. And a limited search using Google and PubMed has failed to reveal any evidence for this theory.

Although you are unhappy with your new hair style, if there were any direct relation between anesthesia and the onset of curly hair this is something I think we could sell!

I have referred your question to our dermatology expert because I understand that, in very rare cases, straight hair becoming curly can be related to the use of medications, including retinoids, and can even be a symptom of an unsuspected tumor.  You can look for an answer in our topic called Skin Care and Diseases

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University